In a relief, doctors at the Niloufer Hospital in Hyderabad said on Friday that the three infants who were critical have been taken off ventilator support, while the condition of others admitted is stabilising.
Two infants died and 34 were admitted in the Niloufer Hospital after being given Tramadol, an opioid drug, instead of paracetamol after vaccination at the Nampally Urban Health Centre on Wednesday. Among the 34 infants availing treatment at Niloufer, the conditions of three was were 'critical' as of Thursday. Their health has been progressing after administering them with the antidote, naloxone.
Speaking to TNM, Director of Health Dr Ravi Kumar said, "Ventilator support for the three babies have been taken off, they are being supplied with oxygen. We may have to keep them under observation for another two days. The condition of other babies is stabilizing, we will discharge them one by one from tomorrow itself. "
State Health Minister Etela Rajender had directed the authorities to initiate a probe into the incident. Subsequently, on Friday, authorities told the Directorate of Public Health and District Medical Health Officer to terminate the services of five Urban Primary Health Centre employees responsible for the blunder with immediate effect. A medical officer, three Auxiliary Nurse Midwives (ANM) and a pharmacist working at Nampally Urban Primary Health Centre were sacked.
Authorities also placed the Nampally UPHC supervisor under suspension and filed charges against the Senior Public Health Officer and District Immunization Officer. The government also asked authorities to initiate action against the regular staff. The government has sought a full report on the incident by March 11.
Furthermore, to ensure that the incident does not recur, the managing director of Telangana State Medical Services & Infrastructure Development Corporation was asked to change the size, packaging, and colour of Tramadol tablet by April 8.
The Habeebnagar police also filed a case against the erring doctors and staff under section 304 A (causing death by negligence) after a parent of one of the children who passed away the parents registered a complaint.